Diuretics may decrease electrolytes level

by Medindia Content Team on  January 14, 2006 at 5:59 PM Drug News   - G J E 4
Diuretics may decrease electrolytes level
Thiazide diuretics which are prescribed for preventing strokes have been found to reduce electrolytes sodium and potassium which may cause low blood pressure and problems with heart rhythms. Professor Ian Hall and his team from Queen's Medical centre and Nottingham University studied the effect of diuretics in 32,000 adults and found that only 10,000 of them had their recommended sodium and potassium electrolytes level and 6,400 of the study recruits had low levels of electrolytes. The study has been reported in the British Journal of Clinical Pharmacology.

thiazide diuretics has been very useful in preventing strokes in adults but it can also lead to decrease the electrolytes levels of sodium and potassium which could lead to low blood pressure, dizziness and abnormalities in heart rhythm which researchers feel can be controlled by optimizing the dosage of diuretics required and prescribing low levels of thiazide diuretics which may not lead to decrease in electrolytes levels.


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
electrolyte imbalance can occur from stress, medication, excercising, bad nutrition, just to name a few. electrolytes should be balanced for optium health
plouisfields Thursday, March 12, 2009

You May Also Like

View All